Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 181, NWS Jackson, MS

May 17, 2002Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2002, 4:28 PM CDT for Forrest County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 4:28 PM CDT (21:28 UTC)
Expired
May 17, 2002, 5:20 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 172128
SVRJAN
MSC035-172215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 520 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF HATTIESBURG...MOVING   
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HATTIESBURG AT 440 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3130 8934 3103 8933 3100 8915 3138 8917

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:05 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 17, 3:05 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT FRI MAY 17 2002

THE LINE OF THUNDERSTORMS EXTENDING FROM THE CENTRAL US INTO NE
TEXAS HAS MOVED INTO THE NORTHERN PORTIONS OF THE CWA. MSAS LIS
-7/-8 VALUES OVER MOST OF THE CWA WITH -9/-10 VALUES OVER SOUTH MS.
THE FEW BREAKS IN THE CLOUDS HELPED TEMPS REACH THE LOWER 80S EARLY
AND NEAR 90 SOUTH THIS AFTERNOON. RADAR SHOWS VERY LITTLE DEVELOPMENT
BEHIND THE LINE...BUT THE SOUTHERN HALF SEEMS TO BE DRIFTING FAIRLY
SLOWLY. HEAVY RAIN WAS DEVELOPING OVER LA PARISHES WITH STREET
FLOODING BEING REPORTED. WILL MENTION LOCALLY HEAVY RAINFALL
TONIGHT...RADAR ESTIMATES SHOWING 1 TO 2 INCH AMOUNTS. WITH ACTIVITY
OVER DELTA BECOMING MORE SCATTERED SHOWERS AND A FEW  THUNDERSTORMS
MAY MENTION ISOLATED SEVERE FOR CENTRAL AND SOUTHERN GROUPS TONIGHT.
HEATING HAS BEEN THE DRIVING FORCE FOR THE STORMS OVER SOUTHEAST
MISSISSIPPI THIS AFTERNOON...EXPECT ACTIVITY TO DIMINISH SOME WITH
THE LOSS OF HEATING AND HEAVY RAIN TO DEVELOP ONCE THE FRONT MOVES
INTO THE AREA.

THE SYSTEM OVER SE LA HAS REMAINED ALONG THE COAST...ALTHOUGH IT
APPEARS TO BE MERGING WITH THE FRONT AND MOVING EAST...IT SHOULD
REMAIN SOUTH OF THE CWA.

WILL USE A BLEND OF GUIDANCE FOR TEMPS AND WIND. WILL GO WITH
CAUTION ON AREA LAKES FOR SATURDAY. WITH COOL NORTH WINDS KEEPING
TEMPS IN THE 70S AND SLOWLY INCREASING THROUGH THE EXTENDED.

MODELS AGREE WEEKEND WILL BE COOL...BUT PLEASANT WITH EVERYTHING
CLEAR BY SATURDAY AFTERNOON. AVN HAS THE UPPER LEVEL HIGH SINKING
INTO THE AREA AND MOISTURE ROTATING BEHIND IT ON MONDAY. EXTENDED
AVN SHOWS MOISTURE INCREASING ALSO...BUT HOLDING OFF THE RAIN
THROUGH NEXT WEEK. WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE
WEEK SHOULD BE NICE AND MILD.

THANKS MOB FOR COORDINATION.

JAN 59/71/45/76/47 7000
MEI 58/70/44/75/45 5000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Local storm report, May 17, 3:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    RAYMOND                   MS   WIND DAMAGE
05/17/02   HINDS                          NUMEROUS TREES DOWN
                                          REPORTED BY SHERIFF
                                          DEPARTMENT.

0330 PM    5SW UTICA                 MS   1.00 INCH HAIL
05/17/02   HINDS                          REPORTED BY EOC.
Local storm report, May 17, 3:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    RICHLAND                  MS   60 MPH WIND GUST
05/17/02   RANKIN                         REPORTED BY POLICE
                                          DEPARTMENT.
Local storm report, May 17, 3:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    FOXWORTH                  MS   WIND DAMAGE
05/17/02   MARION                         NUMEROUS TREES DOWN
                                          REPORTED BY EOC.
Local storm report, May 17, 4:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
409 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    PACHUTA                   MS   60 MPH WIND GUST
05/17/02   CLARKE                         REPORTED BY PUBLIC.
Local storm report, May 17, 4:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    BOLTON                    MS   WIND DAMAGE
05/17/02   HINDS                          NUMEROUS TREES DOWN
                                          REPORTED BY EOC.
Local storm report, May 17, 4:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
424 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM                              MS   WIND DAMAGE
05/17/02   MARION                         NUMEROUS TREES DOWN
                                          REPORTED DOWN ACROSS THE
                                          COUNTY BY EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:14 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min
May 17, 12:55 PM CDTSevere Thunderstorm WarningJANSmith35 min
May 17, 3:04 PM CDTSevere Thunderstorm WarningJANRankin41 min
May 17, 3:14 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson46 min
May 17, 3:22 PM CDTSevere Thunderstorm WarningJANHinds38 min
May 17, 3:32 PM CDTSevere Thunderstorm WarningJANHinds28 min
May 17, 3:41 PM CDTSevere Thunderstorm WarningJANClarke34 min
May 17, 3:47 PM CDTSevere Thunderstorm WarningJANRankin43 min
May 17, 3:51 PM CDTSevere Thunderstorm WarningJANMadison39 min
May 17, 3:58 PM CDTSevere Thunderstorm WarningJANHinds32 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar47 min
May 17, 4:04 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar46 min
May 17, 4:21 PM CDTSevere Thunderstorm WarningJANSimpson, Smith39 min
May 17, 4:35 PM CDTSevere Thunderstorm WarningJANJasper, Jones45 min
May 17, 5:12 PM CDTSevere Thunderstorm WarningJANClarke33 min
May 17, 5:13 PM CDTSevere Thunderstorm WarningJANClarke32 min
May 17, 5:18 PM CDTSevere Thunderstorm WarningJANJasper, Lauderdale, Newton57 min
May 17, 5:43 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba47 min
May 17, 5:47 PM CDTSevere Thunderstorm WarningJANClarke13 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.